Colorado, 2025

High Wind in Colorado, March 31, 2025

March 31, 2025 · NWS GJT · 1 event in 1 county or zone

As is typical for spring high wind events, a strong low pressure was approaching eastern Utah and western Colorado from the west, bringing a strong cold front and upper level jet along with it. In this case, the upper level jet was primarily over areas of northeast Utah and northwest Colorado, and it is this area that saw the strongest wind gusts ahead of the cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As is typical for spring high wind events, a strong low pressure was approaching eastern Utah and western Colorado from the west, bringing a strong cold front and upper level jet along with it. In this case, the upper level jet was primarily over areas of northeast Utah and northwest Colorado, and it is this area that saw the strongest wind gusts ahead of the cold front. That said, winds gusting 45-55 mph were common across the region, with gusts of 65-75 mph recorded at the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 4:58 AM MST, 6 hours 2 minutes earlier. Its key messages:

  • Prefrontal southwest winds strengthen this afternoon and evening. Winds could gust up to 50 mph across the Four Corners, east-central Utah and northwest Colorado valleys where a Wind Advisory remains in effect.
  • A strong, dynamic storm system and cold front move through this evening through Tuesday night bringing moderate to heavy mountain snow, favoring the northern and central Colorado mountains where Winter Weather Advisories have been issued.
  • On-and-off precipitation chances continue through the rest of the week ahead with below-normal temperatures Tuesday and beyond. Below freezing temperatures are possible Tuesday night and Wednesday night, potentially impacting budding vegetation in the Grand Valley and east-central and southeast Utah.
Area forecast discussion, Mar 31, 4:58 AM MST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
558 AM MDT Mon Mar 31 2025

.KEY MESSAGES...

- Prefrontal southwest winds strengthen this afternoon and
  evening. Winds could gust up to 50 mph across the Four
  Corners, east-central Utah and northwest Colorado valleys
  where a Wind Advisory remains in effect.

- A strong, dynamic storm system and cold front move through
  this evening through Tuesday night bringing moderate to heavy
  mountain snow, favoring the northern and central Colorado
  mountains where Winter Weather Advisories have been issued.

- On-and-off precipitation chances continue through the rest of
  the week ahead with below-normal temperatures Tuesday and
  beyond. Below freezing temperatures are possible Tuesday night
  and Wednesday night, potentially impacting budding vegetation
  in the Grand Valley and east-central and southeast Utah.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 452 AM MDT Mon Mar 31 2025

A strong low pressure trough is currently pushing inland across
the Pacific Northwest with a 160 kt jet rounding its base across
central California across the Great Basin. The nose of this jet
streak is nudging into northeast Utah and northwest Colorado and
as it does, the flow will back to the southwest. This will usher
in a period of WAA and deep mixing with H7 winds increasing up
to 50 kts by late afternoon. As a result, expect a warmup by
about 10 degrees or so from yesterday's highs with high
temperatures pushing 5 to 10 degrees above normal. Strong winds
will mix to the surface with gusts pushing 45 to 50 mph across
the east-central and southeast Utah valleys as well as portions
of the northwest Colorado and southwest Colorado valleys. Wind
Advisories remain in place for this potential which looks on
track. Another area of concern for wind gusts near advisory
criteria is the Grand Valley to I-70 corridor and the Delta to
Montrose areas. Decided to hold off as most guidance stays below
advisory criteria but there is potential for wind gusts to 45
mph or greater late this evening as the cold front approaches
and gradient tightens. Will let the day shift reassess these
areas for any potential expansion of the wind advisories. Winds
also pick up across the southwest Colorado valleys Tuesday
afternoon with the passage of the low pressure trough where
potential exists for gusts to 45 mph or higher. Decided to hold
off on issuing Wind Advisories for Tuesday given some
uncertainty with timing and the current Wind Advisories in place
for this afternoon and evening. Some isolated to scattered
showers look to develop this afternoon across the eastern Uintas
and northern Park Range and areas along the Wyoming border
before precipitation becomes more widespread this evening as the
cold front approaches from the northwest.

Frontogenesis fields indicate the frontal boundary across
northwest Colorado and east-central Utah by Tuesday morning and
pushing through the rest of the CWA by Tuesday afternoon. Lift
and QG forcing is maximized this evening through Tuesday morning
across much of the CWA with the northern and central Colorado
mountains seeing this QG lift through Tuesday afternoon before
subsidence kicks in Tuesday night. Strong dynamics will lead to
significant mountain snowfall, favoring the northern and central
Colorado mountains with 6 to 12 inches expected and locally
higher amounts above timberline up to 18 inches potentially
across the Park Range. Lesser amounts are expected over the San
Juans with roughly 3 to 6 inches and 4 to 9 inches over the
Grand Mesa. Decided to upgrade the Winter Storm Watch over the
Park Range to a Winter Weather Advisory given that the majority
of the zone falls under advisory criteria and also included the
Flat Tops and central Colorado mountain zones in the Winter
Weather Advisory as well from 9 pm this evening through 6 am
Wednesday. While temperatures remain milder at the onset, the
cold front will usher in some colder air with H7 temperatures
dropping down to the efficient dendritic range of -8C to -12C by
Tuesday evening, with favored west to northwest orographic flow
kicking in allowing snow to continue to accumulate even though
snowfall rates drop off. Wind will also be a factor given the
strong jet with gusts to 50 mph in the mountains contributing to
blowing snow concerns. Travel will be impacted. Much colder air
moves in behind the cold front and with this system with below
freezing temperatures across the entire CWA Tuesday night. Highs
on Tuesday will drop to 10 to 15 degrees below normal...quite a
change from today's above normal temperatures. More details on
the freeze potential in the Long Term section.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 452 AM MDT Mon Mar 31 2025

By Tuesday night snowfall from the passing system will be
ongoing, but should be dissipating as drier air with PWATs well
below 100% of normal moves into the region. By the conclusion of
this event, the northern and central mountains are expected to
receive 6-12 inches of snow, and the southern mountains are
expected to receive 4-8 inches, although locally higher amounts
are possible in the highest terrain.

Additional accumulations look minimal on Wednesday and Thursday
while drier air is in place and forcing decreases. The focus of
the long term period is shifting towards Friday into the
weekend as model guidance is suggesting the potential for an
impactful snow event, particularly for the southern mountains.
This event is associated with a broad trough that is expected to
dig into the Four Corners region towards the end of the
workweek. Although, there are major discrepancies between model
runs regarding this system, which leaves little to be said with
confidence at the moment.

High temperatures drop to 10 to 20 degrees below normal on
Tuesday with the passage of a cold front. After Tuesday high
temperatures should gradually increase, but are still expected
to remain below normal through the long term. Overnight low
temperatures Tuesday night into Wednesday morning are
anticipated to be below freezing across the CWA. In areas of
budding vegetation where the growing season is underway (Grand
Valley, east-central and southeast Utah valleys), issued a
Freeze Watch Tuesday night through Wednesday morning as lows
look to drop into the 20s.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 558 AM MDT Mon Mar 31 2025

SCT to BKN clouds will encompass much of the area today with
southwest winds strengthening this afternoon and evening ahead
of a cold front. Winds will gust 30 to 45 kts at times with
gusty winds continuing overnight. Some isolated to scattered
showers are possible over the northern mountains and KHDN this
morning and afternoon with showers increasing in coverage across
the entire area this evening through Tuesday. VFR conditions
will prevail for much of the day with MVFR/IFR in any showers
due to low CIGS and VSBY. ILS breakpoints likely to be reached
overnight with prevailing showers and lower CIGS as well as
mountains being obscured in snow showers.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Wind Advisory from noon today to 8 PM MDT this evening for
     COZ001-002.
     Winter Weather Advisory from 9 PM this evening to 6 AM MDT
     Wednesday for COZ004-009-010-012-013.
     Freeze Watch from Tuesday evening through Wednesday morning
     for COZ006.
     Wind Advisory from noon today to midnight MDT tonight for
     COZ020-021.
UT...Freeze Watch from Tuesday evening through Wednesday morning
     for UTZ022-027.
     Wind Advisory from noon today to midnight MDT tonight for
     UTZ022-027-029.

&&

SHORT TERM...MDA
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Mar 31, 3:59 AM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
459 AM MDT Mon Mar 31 2025

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
459 AM MDT Mon Mar 31 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Warm and windy conditions will occur this afternoon and evening ahead
of a strong cold front with gusts up to 50 mph in some areas.
Mountain snow and valley rain will increase this evening with
moderate to heavy snow favoring the northern and central Colorado
mountains overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The cold front and associated low pressure system will continue
moving through the area Tuesday with mountain snow and valley rain
and snow through Tuesday night. Much colder temperatures will arrive
Tuesday and beyond with below freezing temperatures Tuesday night
potentially impacting budding vegetation. Unsettled weather
continues through the weekend as more storm systems track across the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 31, 9:49 AM MST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1049 AM MDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             Red Mountain Pass       37.90N 107.71W
03/31/2025  M4.0 Inch        Ouray              CO   Dept of Highways

            0.1 inches snow water equivalent.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Yampa River Basin

When
March 31, 11:00 AM MST to 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The KCAG ASOS in Craig, CO recorded a gust to 61 mph at approximately 5:30 PM MDT, likely associated with the cold front passage, as no high gusts are recorded after this point. Prior to this point, wind gusts of 45-55 mph were recorded across the zone. No reports of injuries, damages, or fatalities were received.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247918.